West Virginia, 2016

Hail and Damaging Winds in West Virginia, June 4, 2016

June 4, 2016 · NWS RLX · 6 events in 4 counties and zones

An old frontal boundary went east to west from near Morgantown on west, across southeast Ohio. A warm and moist environment existed south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An old frontal boundary went east to west from near Morgantown on west, across southeast Ohio. A warm and moist environment existed south of the boundary. The southwest flow increased as a mid and upper level disturbance approached from the Midwest. Surface temperatures heated into the lower 80s with surface dew points in the upper 60s and lower 70s. The first round of storms formed in eastern Kentucky and rolled through during the afternoon. Brief downpours occurred, with rain rates as high as a half inch in less than 15 minutes. Since the ground was initially dry no significant flooding occurred from the initial cluster of storms. A few storms pulsed to severe limits.

However, more storms formed in Kentucky and moved into the state during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 4, 7:53 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 7:53 AM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
853 AM EDT SAT JUN 4 2016

.SYNOPSIS...
Stationary front overhead keeps unsettled weather through the
weekend. A cold front finally pushes through on Sunday. A series of
reinforcing cold fronts move through early in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
900 am update... Updated POPs based on current radar and trends.
Hi-res models not a lot of help so far this morning, as they are
all over the place. However, still thinking overall trend will be
increased coverage and strength of showers/storms into this
afternoon.

Previous discussion...
Highlights...Strong to severe thunderstorms expected this
afternoon as well as locally torrential rainfall.

Forecast Confidence...Medium.

Impact...MODERATE...with localized flash flooding and damaging
winds possible.

Discussion...Although mid to upper level cloud cover will be
widespread today there will likely be enough breaks or clouds will
be thin enough to see decent heating. Southwesterly flow with deep
fetch to the Gulf of Mexico will advect high THETA-E values into
the region. PWATs will be running in the 1.5 to 1.75 inch range
which is about 2 standard deviations above normal. By this
afternoon...forecast soundings are indicating that we will
destabilize enough to see 1000 to 1500 J/kg of CAPE across the
area. Although we start with fairly weak flow overhead...it will
increase from the southwest throughout the day. By late afternoon
0-6 km shear increases to about 30KTs. This should be sufficient
for organized convection...with even the potential of a few
supercells. For now I have added the wording for strong wind gusts to
the forecast...however more enhanced wording may be needed later
in the day if the threat continues to increase.

Main severe threat will be damaging winds...with the high PWATs
precipitation loading will possibly cause some powerful gusts.
Locally torrential rainfall will also bring the threat of flash
flooding. Biggest concern right now is in Pocahontas and Randolph
counties due to the low flash flood guidance values...and the
potential for cells to train over the mountains with the parallel
southwesterly flow. However...any storms that that move slow
enough or train will cause localized water issues...as rainfall
rates could be in the order of 2 to 3 inches per hour.

The severe threat should come to an end after 00Z when we lose the
daytime heating...but heavy showers and thunderstorms may persist
will into the overnight hours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold front will push through the area on Sunday. With decent winds
aloft...storms will exhibit good movement. This will lessen the
chances of any water problems...although we will have to see if any
locations get super saturated today to see if any problems could
develop.

A series of reinforcing cold fronts will then move through on Monday
and Tuesday. Will keep pops low as these fronts are moisture
starved. This will allow for temperatures to gradually cool off
through mid week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Model run to run consistency is weak, as previous runs showed a
large ridge, now there is a large trough. So, with this in mind
went more towards climo with general chances of rain most days
except Wed and Thu which should be dry. WV is riding the boundary
between a ridge and a trough most of next week.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
Conditions will improve to vfr everywhere by mid morning...however
scattered showers and thunderstorms this afternoon will bring the
threat for MVFR to IFR conditions once again. Convection will
become more and more widespread as we head into the early evening
hours. Very moist airmass in place will help produce locally
torrential rain. Although IFR conditions will be possible in
storms there is not enough confidence on the timing and coverage
to place in the heading of TAFs at this time. Plan on amending
TAFs when showers and storms develop and higher confidence exists
that the airfield will be affected.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: IFR conditions with fog may persist a bit
longer than expect this morning at EKN and PKB. Also...timing and
intensity of showers and thunderstorms this afternoon. Rain and
fog may keep conditions down into tomorrow morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  L    M    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z SUNDAY...
IFR possible in showers and thunderstorms through the weekend and
fog during the nighttime hours.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from 4 PM EDT this afternoon through this
     evening for WVZ046-047.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/MPK
NEAR TERM...MZ/MPK
SHORT TERM...RPY
LONG TERM...JW
AVIATION...MPK
Hazardous weather outlook, Jun 4, 7:48 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EDT SAT JUN 4 2016

WVZ046-047-051300-
POCAHONTAS-RANDOLPH-
848 AM EDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A CHANCE THAT THUNDERSTORMS THIS AFTERNOON COULD
BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE MOST LIKELY
THREAT AND HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SMALL CHANCE ON SUNDAY THAT THUNDERSTORMS COULD
REPEATEDLY HIT THE SAME LOCATION IN A SHORT AMOUNT OF TIME. IF
THIS WERE TO HAPPEN...FLASH FLOODING COULD RESULT.

AGAIN...ISOLATED STRONGER THUNDERSTORMS ON SUNDAY COULD ALSO BE
CAPABLE OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-051300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
848 AM EDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE THAT THUNDERSTORMS THIS AFTERNOON COULD BECOME
STRONG TO SEVERE...WITH DAMAGING WINDS THE MOST LIKELY THREAT AND
HAIL A SECONDARY THREAT.

ALSO...HEAVY RAINFALL IS EXPECTED FROM SHOWERS AND
THUNDERSTORMS. IF A SLOW MOVING STORM...OR MULTIPLE REPETITIVE
STORMS IMPACT THE SAME LOCATION...LOCALIZED FLASH FLOODING WOULD
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SMALL CHANCE ON SUNDAY THAT THUNDERSTORMS COULD
REPEATEDLY HIT THE SAME LOCATION IN A SHORT AMOUNT OF TIME. IF
THIS WERE TO HAPPEN...FLASH FLOODING COULD RESULT.

ALSO...ISOLATED STRONGER THUNDERSTORMS ON SUNDAY COULD BE CAPABLE
OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 9:40 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EDT SAT JUN 4 2016

KYZ101-102-041515-
CARTER-GREENUP-
1040 AM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND CARTER COUNTIES...

AT 1040 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HEAD OF GRASSY TO NEAR HALDEMAN TO CHRISTY...AND MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAYSON...OLIVE HILL...CARTER CAVES STATE PARK...GREENBO LAKE...GESLING...
OLDTOWN...CARTER...HOPEWELL...SOLDIER...GRAHN...GLOBE AND WARNOCK.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 150 AND
173.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3842 8324 3847 8319 3849 8319 3856 8288
      3833 8291 3822 8310 3827 8318 3823 8322
      3819 8323 3819 8326 3822 8329 3821 8330
      3826 8332
TIME...MOT...LOC 1440Z 256DEG 16KT 3841 8324 3827 8325 3821 8337

12
Special weather statement, Jun 4, 10:14 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1114 AM EDT SAT JUN 4 2016

KYZ102-103-105-WVZ005-041615-
BOYD-CARTER-LAWRENCE-WAYNE-
1114 AM EDT SAT JUN 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE...
SOUTHEASTERN CARTER...BOYD AND NORTHWESTERN WAYNE COUNTIES...

AT 1113 AM EDT...A STRONG THUNDERSTORM WAS NEAR GRAYSON LAKE STATE
PARK...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...GRAYSON...OLIVE HILL...WAYNE...CANNONSBURG...GRAYSON
LAKE STATE PARK...KENOVA...CATLETTSBURG...CEREDO...RUSH...DURBIN...
PRINCESS...DENTON...CENTERVILLE...COALTON...WEBBVILLE...BURNAUGH...SOUTH
POINT AND BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 158 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 6.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...COUNTRY ROADS AND FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3834 8319 3840 8291 3838 8282 3842 8277
      3846 8260 3841 8259 3840 8257 3841 8251
      3839 8247 3821 8243 3817 8295 3818 8299
      3820 8301 3820 8304 3818 8305 3823 8309
      3827 8318
TIME...MOT...LOC 1513Z 260DEG 24KT 3827 8307

12
Special weather statement, Jun 4, 11:23 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 PM EDT SAT JUN 4 2016

KYZ105-WVZ005-006-013-041700-
LAWRENCE-CABELL-WAYNE-LINCOLN-
1223 PM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
LAWRENCE...CENTRAL WAYNE...NORTHWESTERN LINCOLN AND SOUTHEASTERN
CABELL COUNTIES...

AT 1221 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CENTERVILLE TO NEAR CHARLEY...AND MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISA...WAYNE...BEECH FORK STATE PARK...MILTON...FORT GAY...CULLODEN...
EAST LYNN LAKE...KIAHSVILLE...CENTERVILLE...WEST HAMLIN...GALLUP...
BRANCHLAND...SALT ROCK...GENOA...EAST LYNN AND GLENHAYES.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 24
AND 31.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...COUNTRY ROADS AND FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3827 8252 3849 8207 3847 8206 3841 8205
      3807 8227 3797 8274
TIME...MOT...LOC 1621Z 238DEG 27KT 3825 8249 3802 8265

12
Special weather statement, Jun 4, 11:59 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 PM EDT SAT JUN 4 2016

WVZ005-006-013>015-041745-
CABELL-KANAWHA-PUTNAM-WAYNE-LINCOLN-
1259 PM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PUTNAM...EAST
CENTRAL WAYNE...LINCOLN...SOUTHEASTERN CABELL AND NORTHWESTERN
KANAWHA COUNTIES...

AT 1258 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ONA TO KIAHSVILLE...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NITRO...HAMLIN...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
HURRICANE...SISSONVILLE...POCA...TORNADO...KIAHSVILLE...ALUM CREEK...CROSS
LANES...RANGER...GILL...CULLODEN...SPURLOCKVILLE...TEAYS VALLEY...INSTITUTE
AND EAST LYNN LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 112 AND 117.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 30 AND 53.
 ROUTE 119 NEAR MILE MARKER 61...AND BETWEEN MILE MARKERS 63 AND 68.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...COUNTRY ROADS AND FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3839 8222 3857 8164 3856 8163 3857 8158
      3817 8186 3817 8189 3814 8188 3815 8193
      3809 8196 3803 8247
TIME...MOT...LOC 1658Z 253DEG 24KT 3835 8218 3812 8235

12
Special weather statement, Jun 4, 12:08 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT SAT JUN 4 2016

WVZ006-008-014>016-041800-
CABELL-KANAWHA-ROANE-JACKSON-PUTNAM-
108 PM EDT SAT JUN 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ROANE...
NORTHERN PUTNAM AND SOUTHEASTERN JACKSON COUNTIES...

AT 107 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM KENNA TO MILTON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SPENCER...WINFIELD...MILTON...ELEANOR...KENNA...BANCROFT...LIBERTY...
KENTUCK...HARMONY...STATTS MILLS AND GANDEEVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 118 AND 130.
 INTERSTATE 64 IN WEST VIRGINIA NEAR MILE MARKER 28.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...COUNTRY ROADS AND FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3840 8220 3848 8207 3848 8206 3867 8185
      3868 8177 3872 8180 3883 8122 3880 8122
      3857 8156 3856 8163 3857 8165
TIME...MOT...LOC 1707Z 251DEG 18KT 3867 8169 3843 8212

12

The radar

The Charleston,WV radar (KRLX), 42 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
June 4, 12:39 PM EST
Where
Jackson County, 1.62 mi E of Kenna
Measured
1.25 in hail
Reported by
Public
Coordinates
38.680, -81.620

Thunderstorm Wind, Kanawha

When
June 4, 12:46 PM EST to 12:50 PM EST
Where
Kanawha County, 0.36 mi NNE of Alum Creek to 1.84 mi WNW of Ruth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.285, -81.797

A few trees were blown down, including along Childress and Chestnut Roads.

Thunderstorm Wind, Kanawha

When
June 4, 1:10 PM EST
Where
Kanawha County, 2 mi NW of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.370, -81.656

A tree fell onto power lines.

Hail, Nicholas

When
June 4, 2:36 PM EST
Where
Nicholas County, Muddlety
Measured
1.25 in hail
Reported by
Public
Coordinates
38.370, -80.820

Hail, Webster

When
June 4, 3:15 PM EST
Where
Webster County, Webster Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.480, -80.420

Thunderstorm Wind, Webster

When
June 4, 3:17 PM EST
Where
Webster County, 1.75 mi SW of Bernardstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.480, -80.370

Trees were blown down along Route 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627598, 627600, 627599, 627601, 627724, 627602.